Georgia, 2011

Damaging Winds in Georgia, August 20, 2011

August 20, 2011 · NWS CHS · 4 events in 2 counties and zones

High pressure was the dominant feature over the forecast area. A few thunderstorms developed and became strong as they interacted with outflow boundaries and an inland moving seabreeze during peak heating hours over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

High pressure was the dominant feature over the forecast area. A few thunderstorms developed and became strong as they interacted with outflow boundaries and an inland moving seabreeze during peak heating hours over southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 20, 12:59 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 12:59 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT SAT AUG 20 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL OVER THE REGION THROUGH THIS
WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY...
THEN STALL AND EVENTUALLY DISSIPATE OVER OR NEAR THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. SURFACE HIGH PRESSURE WILL REBUILD TO
THE NORTH LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED CONVECTION HAS INITIATED THIS AFTERNOON ACROSS THE FAR
WESTERN PORTION OF THE CWA...WITH MORE ISOLATED COVERAGE ALONG THE
BERKELEY/WILLIAMSBURG COUNTY LINE. IN BETWEEN THESE TWO AREAS
THERE IS VIRTUALLY NO CU DEVELOPING AT THIS TIME. IN FACT...THE
MOST RECENT OPERATIONAL MODEL RUNS HAVE BACKED OFF OF THE
CONVECTIVE COVERAGE FOR THIS AFTERNOON AND EVENING QUITE A BIT.
GIVEN THE CURRENT PLACEMENT OF THE CONVECTION I THINK THE HIGHEST
POP WILL BE NEEDED ACROSS THE GA ZONES WHERE I HAVE PLACED 40 POPS
FOR THE AFTERNOON. THESE STORMS HAVE DISPLAYED A SLOW
SOUTHEASTWARD MOVEMENT BUT I THINK THE INLAND PENETRATION OF THE
SEA BREEZE WILL HELP KEEP SCATTERED STORMS CONFINED TO THIS AREA.
CHANCE OF SEVERE STORMS IS PRETTY LOW BUT CERTAINLY NON ZERO.
FREZZING LEVEL IS LOWER THAN YESTERDAY...ABOUT 13 KFT...BUT
SOUNDING SHOWS BETTER MOISTURE THROUGH THE COLUMN SO DCAPE VALUES
ARE MUCH LOWER. THEREFORE...PERHAPS JUST A COUPLE OF STRONG TO
SEVERE STORMS THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TSTMS WILL GRADUALLY WIND DOWN DURING THE EVENING HOURS AS
INSTABILITY WANES AND DNVA DEVELOPS IN THE WAKE OF THE PASSING
SHORTWAVE. IT WILL LIKELY TAKE A GOOD PART OF THE EVENING TO
DEBRIS CLOUDINESS TO DIMINISH...BUT EXPECT MOSTLY CLEAR TO PARTLY
CLOUDY SKIES TO DOMINATE BY SUNRISE SUNDAY. LOWS WILL RANGE FROM
THE LOWER 70S INLAND WITH MID 70S AT THE BEACHES. LOCALLY LOWER
VALUES ARE CERTAINLY POSSIBLE WHERE TSTMS OCCUR.

THE RIDGE ALOFT EXTENDING ACROSS THE REGION WILL RETREAT TO THE
WEST ON SUNDAY...AS AN UPPER TROUGH BUILDS INTO THE MID ATLANTIC
AND SOUTHEAST STATES BY MONDAY. SHORTWAVE ENERGY TRACKING WITHIN
NORTHWEST FLOW ALOFT WILL ASSIST IN THE DEVELOPMENT OF AN INLAND
SURFACE TROUGH AND THE PROGRESSION OF AN ASSOCIATED COLD FRONT
MONDAY NIGHT INTO TUESDAY.

SUNDAY WILL BE A TRANSITION DAY WITH ATLANTIC HIGH PRESSURE
REMAINING THE DOMINANT FEATURE THROUGH MUCH OF THE AFTERNOON
HOURS. INITIAL CONVECTIVE ACTIVITY WILL BE DRIVEN MAINLY BY
TYPICAL DIURNAL INSTABILITY AND SEA BREEZE CONVERGENCE. WILL THUS
CONTINUE TO INDICATE SLIGHT TO LOW CHANCE POPS FOR SUNDAY
AFTERNOON AND EARLY EVENING. HAVE THEN CONTINUED SLIGHT RAIN
CHANCES THROUGH SUNDAY NIGHT CONSIDERING THAT SYNOPTIC SCALE
FEATURES COULD ALLOW ISOLATED THUNDERSTORMS TO PERSIST BEYOND THE
FAVORED DAYTIME HOURS.

THERE IS DECENT MODEL CONSENSUS THAT THE FRONT WILL SHIFT INTO THE
FORECAST AREA BY LATE MONDAY. HAVE RAISED POPS INTO THE 40 PERCENT
RANGE DUE TO INCREASING CONFIDENCE IN THUNDERSTORM COVERAGE WITH
THE FRONTAL PROGRESSION. STORM PREDICTION CENTER HAS PLACED
NORTHERN PORTIONS OF THE FORECAST AREA WITHIN A 5 PERCENT RISK FOR
SEVERE WEATHER ON MONDAY. ENHANCED FORCING PROVIDED BY BOTH THE
COLD FRONT AND DECENT UPPER LEVEL DYNAMICS...IN ADDITION TO
INCREASING DEEP LAYER MOISTURE WITHIN TYPICAL DAYTIME
INSTABILITY...COULD ALLOW FOR ISOLATED STORMS TO BECOME STRONG OR
POSSIBLY SEVERE. PREFER TO WAIT ON MENTIONING SEVERE WEATHER IN
THE HAZARDOUS WEATHER OUTLOOK AT THIS TIME...AND ALLOW SUBSEQUENT
FORECAST SHIFTS TO CONSIDER ADDING MENTION IF MODELS REMAIN ON
TRACK.

THE COLD FRONT WILL CONTINUE TO DRIFT SOUTHWARD ON TUESDAY BEFORE
STALLING OVER THE FORECAST AREA. DEEPEST MOISTURE WILL SHIFT SOUTH
WITH THE FRONT...AND EXPECT LESS THUNDERSTORM COVERAGE ON TUESDAY
AS A RESULT. WILL KEEP RAIN CHANCES GENERALLY IN THE 20 TO 30
PERCENT RANGE FOR TUESDAY AFTERNOON AND EVENING...HIGHEST ALONG
AND INLAND OF THE SEABREEZE.

TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE SEASONAL NORMALS
SUNDAY THROUGH TUESDAY...RANGING IN THE LOWER TO MID 90S AWAY FROM
THE LOCALLY COOLER COASTLINE. TUESDAY COULD BE SLIGHTLY COOLER
THAN PREVIOUS DAY...AS SURFACE FLOW BECOMES NORTHEAST TO EAST
BEHIND THE DESCENDING FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE REMAINS A LOT OF UNCERTAINTY IN THE DETAILS OF THE EXTENDED
FORECAST...AS ALL MODELS INDICATE SOME POTENTIAL INFLUENCE FROM A
TROPICAL CYCLONE BY LATE IN THE WEEK. AS THESE DEVELOPMENTS ARE
QUITE FAR OUT INTO THE FORECAST PERIOD...PREFER TO TAKE A
CONSERVATIVE APPROACH AT THIS TIME. SURFACE HIGH PRESSURE WILL
REBUILD BEHIND THE GRADUALLY DISSIPATING FRONT ACROSS THE
SOUTHEAST STATES BY LATE TUESDAY...SETTLING BACK OVER THE ATLANTIC
BY THE MIDDLE OF THE WEEK. WILL MAINTAIN CHANCE POPS INTO THE
WEEKEND TO HINT AT THIS UNSETTLED PATTERN...WHILE KEEPING
TEMPERATURES WITHIN A FEW DEGREES OF SEASONAL NORMALS.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VISIBLE SATELLITE IMAGERY SHOWS THAT CU COVERAGE NEAR CHS AND SAV
IS QUITE LOW AT THIS POINT. IN FACT...WITH CONVECTION DEVELOPING
PRETTY FAR REMOVED FROM SAV AND THE SEA BREEZE BOUNDARY BEGINNING
TO PUSH INLAND...I HAVE REMOVED THE TEMPO TS AND ALSO KEPT CB OUT
OF THE TAF. EXPECT ONSHORE FLOW THROUGH THE EVENING...BECOMING
MORE SW OVERNIGHT. SCT CU WILL DIMINISH AFTER SUNSET AND ONLY
EXPECT SCT DEBRIS HIGH CLOUDS FROM MIDLANDS CONVECTION OVERNIGHT.
OTHERWISE...VFR THROUGH THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS MAY BRIEFLY REDUCE VSBYS AND/OR CIGS THROUGH THE
PERIOD.

&&

.MARINE...
THERE ARE NO MARINE CONCERNS THROUGH TONIGHT. SOUTH/SOUTHWEST
WINDS THIS MORNING WILL GRADUALLY BACK TO THE SOUTHEAST THIS
AFTERNOON AS THE SEA BREEZE DEVELOPS. BUOY OBSERVATIONS INDICATE
COMBINED SEAS ARE COMPRISED OF 7-9 SECOND SWELLS. THIS WILL
CONTRIBUTE TO SLIGHTLY ELEVATED SEAS OF 2-4 FT THROUGH
TONIGHT...BUT WELL BELOW SMALL CRAFT ADVISORY THRESHOLDS.

SUNDAY THROUGH WEDNESDAY...THE COASTAL WATERS WILL REMAIN ON THE
WESTERN PERIPHERY OF ATLANTIC HIGH PRESSURE ON SUNDAY...BEFORE A
COLD FRONT GRADUALLY SLIPS SOUTH INTO THE MARINE ZONES LATE MONDAY
INTO TUESDAY. SOUTHWEST SURFACE FLOW SUNDAY AND MONDAY WILL BECOME
EAST/NORTHEAST BEHIND THE FRONT TUESDAY AND WEDNESDAY. EXPECT
WINDS AND SEAS TO REMAIN BELOW ADVISORY CRITERIA THROUGH THE
PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 20, 2:38 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
338 AM EDT SAT AUG 20 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
338 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 20, 9:32 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 AM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     1 N NEVILS              32.27N  81.76W
08/19/2011                   BULLOCH            GA   PUBLIC

            PUBLIC REPORTED TWO TREES DOWN ON REEDY BRANCH ROAD.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1100875

JHP
Special weather statement, Aug 20, 12:53 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT SAT AUG 20 2011

GAZ087-088-099-100-201830-
BULLOCH-CANDLER-JENKINS-SCREVEN-
153 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
BULLOCH AND CANDLER COUNTIES THROUGH 230 PM EDT...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LAWTON...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALINE...BUTTS...EMMALANE...HERNDON...HILLTONIA...HOPEULIKIT...
METTER...MIDDLEGROUND...MILLEN...MILLHAVEN...PERKINS...PORTAL...
PULASKI...ROCKY FORD...SCARBORO...WESTSIDE AND WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3243 8219 3252 8216 3256 8209 3255 8203
      3260 8201 3266 8209 3281 8215 3288 8213
      3292 8209 3293 8196 3296 8188 3295 8182
      3292 8177 3295 8170 3295 8159 3229 8194
      3232 8224 3236 8225
TIME...MOT...LOC 1753Z 289DEG 6KT 3284 8196
Special weather statement, Aug 20, 1:45 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 20 2011

GAZ088-SCZ040-042-201930-
ALLENDALE-HAMPTON-SCREVEN-
245 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...ALLENDALE
AND HAMPTON COUNTIES THROUGH 330 PM EDT...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BALDOCK...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...APPLETON...FAIRFAX...MARTIN...MILLETT...SEIGLING...
SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3316 8154 3316 8152 3311 8136 3312 8119
      3308 8114 3293 8113 3297 8154
TIME...MOT...LOC 1845Z 256DEG 11KT 3311 8142
Special weather statement, Aug 20, 1:52 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
252 PM EDT SAT AUG 20 2011

SCZ045-201930-
INLAND BERKELEY-
252 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 330 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORTHERN LAKE MOULTRIE...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...CROSS...EADYTOWN...NORTHERN LAKE MOULTRIE
AND SAINT STEPHEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3350 7996 3344 7987 3340 7984 3326 7982
      3328 8018 3346 8019 3346 8015 3348 8015
      3351 8006
TIME...MOT...LOC 1853Z 272DEG 12KT 3339 8004
Special weather statement, Aug 20, 2:04 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT SAT AUG 20 2011

GAZ099-100-115-201930-
BULLOCH-CANDLER-EVANS-
304 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...BULLOCH AND
CANDLER COUNTIES THROUGH 330 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR KENNEDY POND...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GEORGIA SOUTHERN...NEVILS...PULASKI AND REGISTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3246 8195 3243 8169 3215 8178 3222 8202
      3227 8202
TIME...MOT...LOC 1904Z 288DEG 2KT 3231 8185
Special weather statement, Aug 20, 2:21 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SAT AUG 20 2011

GAZ100-201945-
BULLOCH-
321 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY
THROUGH 345 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...BROOKLET...DENMARK...LEEFIELD...NEVILS AND STILSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3243 8175 3242 8155 3241 8153 3236 8151
      3233 8146 3228 8145 3226 8143 3224 8143
      3222 8150 3216 8178
TIME...MOT...LOC 1921Z 260DEG 5KT 3230 8168

The radar

The Charleston,SC radar (KCLX), 75 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
August 20, 2:23 PM EST to 2:24 PM EST
Where
Bulloch County, 1.36 mi WSW of Statesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.440, -81.800

Law enforcement reported a tree down near the intersection of Johnson Street and West Jones Avenue.

Thunderstorm Wind, Effingham

When
August 20, 3:05 PM EST to 3:06 PM EST
Where
Effingham County, 1.81 mi SW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.350, -81.340

Law enforcement reported large tree limbs down and blocking Route 119 near Effingham County High School.

Thunderstorm Wind, Effingham

When
August 20, 3:15 PM EST to 3:16 PM EST
Where
Effingham County, 1.35 mi ENE of Ardmore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.510, -81.400

Law enforcement reported a tree down on Ardmore Oaky Road.

Thunderstorm Wind, Effingham

When
August 20, 3:24 PM EST to 3:25 PM EST
Where
Effingham County, 2.43 mi ESE of Shawnee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.470, -81.360

Law enforcement reported trees and power lines down near the intersection of Clyo Shawnee Road and Springfield Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343240, 343243, 343247, 343245.